Critical Care and Shock

Successful treatment of a massive pulmonary embolism using alteplase in a patient taking antipsychotic drugs

, , ,

An increased risk of pulmonary embolism (PE) has been reported in female patients taking antipsychotic drugs. Furthermore, patients who take antipsychotic drugs are likely to present with malaise; therefore, the onset of PE is easily overlooked and often discovered by necropsy following PE-related sudden death. (1)

A 73-year-old woman was admitted to the emergency room because of severe shortness of breath and a rapid heartbeat, which had started 2 h earlier. Her medical history included severe depression that had left her bedridden for roughly 3 years. During that period, she frequently tired easily; however, her neighbors believed this to be a result of her depression and, therefore, were not concerned. On her arrival to the emergency room, the clinical examination confirmed hypotension (91/40 mmHg), tachycardia (109 bpm), and a peripheral oxygen saturation in room air of 80%. Examination of the cervix and chest revealed jugular venous distension. She had bilateral pitting edema of the lower extremities. On auscultation of the lungs, bilateral coarse crackles were audible.